Skin cancers

Cutaneous side effects of checkpoint inhibitors are common but manageable


Immune checkpoint inhibitors used in melanoma treatment have a consistent profile of skin toxicity, but the effects are generally manageable with simple topical treatments and antihistamines, a new study suggests.

Dermatologists in the UK reviewed reports of adverse effects in 692 melanoma patients received who received checkpoint inhibitors and found that 168 patients (24%) experienced skin toxicity.

Two thirds of the immune-related cutaneous toxicity events were pruritus (n=69; 27%)and a maculopapular eruption or unspecified rash (n=102; 40%), according to the report from a single London centre, the Royal Marsden Centre.

Other less common skin toxicities with checkpoint inhibitors included vitiligo (10%), alopecia areata (3%), lichenoid rash (3%), acneiform (3%) and bullous eruption (1%).

Skin adverse events tended to occur within one to four weeks after starting therapy, and most were low grade (grade 1or 2). More severe adverse cutaneous skin toxicities (grade 3 or 4) were seen in 28 of the 692 patients.

The most common sever adverse skin toxicity was a generalised maculopapular eruption with pruritus was the most common severe cutaneous irAE, affecting 16 patients. Others included lichenoid rashes, bullous eruptions and severe rashes.

An emollient and antihistamine was the only treatment needed for more than a quarter of skin adverse effects (28%), while 17% required no treatment at all. Most cutaneous toxicities responded to treatments such as topical steroid (n=75; or systemic steroids, with only  eight patients discontinuing checkpoint inhibitors due to skin toxicity.

The study investigators noted that  cutaneous immune-related adverse event were more likely to occur with ipilimumab and nivolumab combination therapy than single agent monotherapy, with 42% of the reported skin events occurring in patients who had received ipilimumab and nivolumab combination therapy – and vitiligo being especially common.

They said the findings provided valuable information on skin toxicities of checkpoint inhibitors which are now widely used in melanoma and have resulted in more than 50% survival rates at five years in advanced melanoma .

“This study gives us long term reassurances that these toxicities are generally manageable with simple topical treatments and antihistamines,” they wrote.

“It is important that those patients that require dermatological input are recognised and referred for diagnosis and appropriate management. This reduces the impact of cutaneous toxicity on quality of life and more importantly, enables patients to continue to receive potentially lifesaving treatment rather than stopping [checkpoint inhibitors] unnecessarily.”

The results are published in Clinical and Experimental Dermatology.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic